A teenager died suddenly after using a tampon for the first time. Natasha Scott-Falber, 14, from Caerwent, Monmouth, suffered a high fever, vomiting, diarrhoea, dizziness and a rash and died on Valentine's Day five days later.
It was thought at first she had norovirus but her grieving family say this was wrongly diagnosed and it was toxic shock syndrome instead.
The teenager, who loved music and dreamed of starring in the West End, remained in 'good spirits' after falling ill and the evening before she died was 'telling off' her mother for 'fussing' and saying how much better she felt.
"She died peacefully at approximately 6.45am on Valentine's Day after falling asleep watching one of her favourite TV programmes," the teenager's family said.
Mum Mandy Scott, father Mike Falber, stepfather Mike Scott and brother Daniel Falber are now determined to make everyone aware of the symptoms.
They said in a statement: "Generally speaking, it is accepted knowledge that leaving a tampon in for too long can cause toxic shock syndrome.
"In Natasha's case, she followed all of the instructions and used the tampon correctly.
"It was simply the introduction of the tampon into her body, which caused toxic shock syndrome to take effect.
"Toxic shock is very rare, but also very deadly.
"We cannot express how much we miss our beautiful, gifted, kind and funny Natasha.
"All of our family, and many others close to us, are still reeling from the shock of losing our wonderful girl.
"We thought that one thing we could do, to honour Natasha, and to help others, would be to start an awareness campaign about toxic shock syndrome.
"We are in communication with Public Health Wales, the two main tampon companies, and we have already had some success with GPs and with the education system in Gwent.
"All the age-appropriate pupils attending schools in Gwent have been made aware of toxic shock syndrome.
"We are determined to make at least everyone in the UK aware of what the symptoms are, and what the risks are."